Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 22, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 15, 2003, 8:52 AM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2003, 8:52 AM MDT (14:52 UTC)
- Expired
- Aug 15, 2003, 11:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 26 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 2.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 2021 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 151455 FFWGJT COC077-151745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 852 AM MDT FRI AUG 15 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN MESA COUNTY IN WEST CENTRAL COLORADO * UNTIL 1145 AM MDT * AT 850 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NORTHEAST OF COLLBRAN...OR ABOUT 34 MILES EAST OF GRAND JUNCTION. MOVEMENT OF THE STORMS WAS NEARLY STATIONARY. EXCESSIVE RUNOFF FROM THSE STORMS COULD CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. SOME OF THE CREEKS THAT WILL BE AFFECTED ARE PLATEAU, SALT, AND BRUSH. VEGA STATE PARK WILL ALSO BE AFFECTED. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3922 10820 3905 10804 3935 10759 3935 10803
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:54 AM MDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 15, 3:54 AM MDT, 4 hours 58 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 354 AM MDT FRI AUG 15 2003 SHORT TERM DISCUSSION (TODAY THROUGH SATURDAY)... SHOWERS AND A FEW THUNDERSTORMS WERE CONTINUING ALONG A NARROW LINE STRETCHING FROM 20 MILES SOUTH OF GLENWOOD SPRINGS TO NEAR CANYONLANDS NATIONAL PARK IN EAST-CENTRAL UTAH. APPEARS FROM WV IMAGERY AND VWP DATA THAT LINE REPRESENTS CONVERGENCE BETWEEN NORTHWESTERLY FLOW TO THE NORTH AND SOUTHERLIES TO THE SOUTH. ETA INDICATED WEAK JET (50KT) MOVING JUST OVER THE BOUNDARY. ACTIVITY SHOWS NO SIGNS OF GOING AWAY ANYTIME SOON AND ETA INDICATES THE FEATURES ASSOCIATED WITH THIS ACTIVITY WILL LIKELY PERSIST THROUGH SUNRISE. THEREFORE...WILL DRAW POPS/CLOUDS TO ACCOMMODATE THIS ACTIVITY AS WELL AS COVER LOW CHANCES IN THE SOUTH THROUGH THE EARLY PART OF THE DAY. INVERTED UPPER LOW IS PROGGED TO CONTINUE ITS WESTWARD DRIFT DURING THE DAY. AS A RESULT...FLOW WILL SHIFT TO THE SOUTH AND DEVELOPING STORMS SHOULD BE MOVING TO THE NORTH TODAY. COOLER 7H AIR BENEATH THE TROF AXIS WILL FILTER IN DURING THE DAY. AS MENTIONED IN THE PREVIOUS DISCUSSION 7H TEMPS WILL DIP FROM 3 TO 5 DEGREES C RESULTING IN HIGHS COOLING 10 DEGREES OR MORE IN SOME AREAS. LATEST MAX TEMP GRID SEEMED TO HAVE THIS WELL FORECASTED AND MADE ONLY MINOR ADJUSTMENTS. IN ADDITION TO BRINGING SOME RELIEF FROM THE HEAT... COOLING IN THE MID-LEVELS HAS SIGNIFICANTLY DECREASED CAPE FOR ALL BUT EASTERN UTAH ACCORDING TO BUFR SOUNDINGS. THEREFORE...EXPECT CONVECTIVE ACTIVITY TO BE LESS INTENSE THAN YESTERDAYS. NORTH-SOUTH ORIENTED MOISTURE GRADIENT REMAINS IN PLACE AS EVIDENCED BY BOTH WV IMAGERY AND SURFACE DEWPOINTS WHERE NORTH IS CONSIDERABLY DRIER. LATEST POP FORECAST FIELD SEEMED TO HAVE THIS WELL REPRESENTED WITH HIGH SCATTERED POPS IN THE SOUTHERN MOUNTAINS TRENDING TO ISOLATED POPS IN THE NORTHERN MOUNTAINS WITH DRY CONDITIONS ACROSS THE NORTHWEST PLATEAU. SHOULD SEE DIURNAL WIND DOWN OF MOIST CONVECTION DURING THE EVENING ...ESPECIALLY WITH COOLER AIR FILLING IN ACROSS THE REGION. APPEARS LITTLE DYNAMIC LIFT DURING THE OVERNIGHT...SO EXPECT LOW POPS ACROSS THE SOUTH WILL SUFFICE. IN RESPONSE TO COOLER AIR MOVING INTO THE CWFA...LOWERED OVERNIGHT LOWS SLIGHTLY. WITH INVERTED TROF OVERHEAD...EXPECT MAINLY SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ON SATURDAY WITH LOWER POPS ACROSS THE LOWER ELEVATIONS. TEMPERATURES WILL REMAIN NEAR NORMAL. NL MID-TERM DISCUSSION (SUNDAY-MONDAY)... UPPER LOW OVER THE SOUTHWEST DRIFTS NORTHWARD OVER UT ON SUNDAY. SHOULD BE FAR ENOUGH WEST THOUGH TO LET SOUTHERLY FLOW BRING MOISTURE NORTHWARD ACROSS THE FORECAST AREA. WILL BOOST POPS TO HIGH CHANCE CATEGORY FOR THE SRN/CNTL MTNS SAT WITH MOIST UNSTABLE AIRMASS IN PLACE AND SOME LOW LEVEL CONVERGENCE SHOWN. CLOUDS LIKELY TO LIMIT SFC HEATING ON SOMEWHAT ON SUNDAY...WILL CONTINUE WITH CHANCE POPS HIGHEST IN THE SRN/CNTL MTNS. 700 MB FLOW STILL LOOKS PRETTY WEAK... SO SLOW MOVING STORMS ANTICIPATED. ETA/GFS DISAGREE ON HANDLING CLOSED LOW CURRENTLY OFF THE WEST COAST...WITH ETA SLOWER BRINGING IT INLAND MON. MEDIUM RANGE MODELS ALSO DIVIDED ON PROGRESSIVENESS OF THE PATTERN. WILL RAISE THE MTN POPS TO CHANCE CATEGORY FOR MONDAY FIGURING CONTINUED MOISTURE IN PLACE AND REMNANTS OF INVERTED TROUGH IN THE VICINITY. (TUESDAY-FRIDAY)...CONFIDENCE NOT HIGH IN PATTERN EVOLUTION...AND HANDLING OF SHORTWAVE MOVING ACROSS THE NORTH TUE AND WED. LATEST GFS NOW MORE PROGRESSIVE THAN ITS PREV RUN...THUS LESS RIDGING WED AND THU. APPEARS FLOW WILL GO TO DRIER NW WINDS ALOFT WITH A RELATIVELY FLAT RIDGE OVER THE SWRN U.S. AND SRN CO THU AND FRI. STILL ENUF UNCERTAINTY TO KEEP CHANGES TO A MINIMUM. EXPECT ONLY DIURNAL TSTMS MAINLY OVER THE MOUNTAINS THU AND FRI. TEMPS SHOULD RISE STEADILY THROUGH THE PERIOD. JAD/CJC .GJT...NONE.
Hazardous weather outlook, Aug 15, 5:56 AM MDT, 2 hours 56 minutes before
COZ001>014-017>023-UTZ022>025-027>029-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 556 AM MDT FRI AUG 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE SOUTHERN AND PORTIONS OF THE CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO AGAIN TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS AND HIGHER TERRAIN OF THE NORTH THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:14 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 61 min |
| Aug 15, 8:58 AM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
| Aug 15, 9:54 AM MDT | Flash Flood Warning | GJT | Mesa | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.